Arkansas, 2002Tornado in Arkansas, December 18, 2002
December 18, 2002 · NWS SHV · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 18, 3:50 PM CST, 21 minutes earlier.
Area forecast discussion, Dec 18, 3:50 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST WED DEC 18 2002
IN THE MIDST OF THE EVENT. LIKELY THUNDERSTORMS TONIGHT...WITH SOME
POSSIBLY SEVERE WITH POTENTIAL FOR STRONG TORNADOES. TORNADO WATCH
IN EFFECT AREA WIDE. UPPER LEVEL DISTURBANCE TAPPING THE INCREASING
GULF MOISTURE WILL PRODUCE BANDS OF THUNDERSTORMS...AND WILL
CONTINUE INTO THE EVENING. OVERALL AREA WILL SHIFT EASTWARD WITH THE
DISTURBANCE AND SURFACE FRONT OVERNIGHT. MAY STILL HAVE LINGERING
SEVERE WEATHER AROUND SUNRISE THURSDAY MORNING FOR CENTRAL
LOUISIANA. ONCE WE GET RID OF THIS...FAIR WEATHER THROUGH THE
WEEKEND. RAIN RETURNS AS ANOTHER UPPER LOW DIGS IN TO SW STATES ON
MONDAY AND WILL CONTINUE INTO TUESDAY. WILL GO WITH LIKELY POPS. MEX
GUIDANCE HAS SOME FREEZING MIN TEMPS IN THE MIDST OF THIS NEXT RAIN
EVENT...BUT WILL NOT GO THAT COLD. 17
PRELIMS...
SHV 57/71/39/63/35 7300
MLU 62/70/39/63/32 7600
TXK 53/70/37/62/34 7100
TYR 51/70/38/63/39 6000
LFK 57/71/39/66/40 7200
.SHV...TORNADO WATCH FOR ALL ZONES THROUGH 9 PM...
Hazardous weather outlook, Dec 18, 12:00 PM CST, 4 hours 11 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED DEC 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FOUR STATES REGION FOR THIS AFTERNOON THROUGH TONIGHT.
WARM AND HUMID GULF AIR ACROSS THE REGION...AND A VIGOROUS STORM
SYSTEM SWINGING ACROSS TEXAS TODAY...WILL PROVIDE THE NECESSARY
INGREDIENTS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. INSTABILITY
PARAMETERS AND VERTICAL WIND PROFILES SUGGEST NOT ONLY THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...BUT ALSO THE
POTENTIAL FOR TORNADOES. STORMS WILL INITIATE OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS
AFTERNOON...THEN MOVE EASTWARD ACROSS LOUISIANA...EAST TEXAS...AND
SOUTHCENTRAL ARKANSAS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE STORMS MAY STILL BE IN PROGRESS OVER THE EASTERN SECTIONS OF
NORTH LOUISIANA AND SOUTHERN ARKANSAS EARLY THURSDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Special weather statement, Dec 18, 2:06 PM CST, 2 hours 5 minutes before
ARZ073-LAZ001>006-010>014-017>022-TXZ151-153-166-167-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CST WED DEC 18 2002
...A TORNADO WATCH CONTINUES IN EFFECT FOR THE ENTIRE FOUR STATE
AREA UNTIL 9 PM THIS EVENING...
A DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS...ALONG A LINE FROM
NEAR EL DORADO ARKANSAS...SOUTHWEST TO 10 MILES WEST OF MANY
LOUISIANA...WAS INCREASING IN INTENSITY. SOME OF THE STRONGER STORMS
HAVE BEGUN TO SHOW WEAK ROTATION. PERSONS IN NORTH LOUISIANA...AND
EXTREME SOUTH ARKANSAS...SHOULD KEEP INFORMED OF THE PROGRESS AND
INTENSITY OF THESE STORMS.
Special weather statement, Dec 18, 2:30 PM CST, 1 hour 41 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST WED DEC 18 2002
...POTENTIAL FOR STRONG TORNADOES THIS AFTERNOON AND TONIGHT...
...TORNADO WATCH IN EFFECT THROUGH 9 PM...
THIS IS A POTENTIALLY DANGEROUS SITUATION.
A WARM...MOIST...AND RAPIDLY DESTABILIZING AIR MASS COVERS THE FOUR
STATE AREA. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL SWING OUT OF
WEST TEXAS AND FURTHER DESTABILIZE THE REGION. THUNDERSTORMS WILL BE
DEVELOPING THIS AFTERNOON AND EVENING ALONG A SURFACE BOUNDARY WHICH
EXTENDS FROM WESTERN ARKANSAS...THROUGH NORTHEAST TEXAS...TO SOUTHERN
TEXAS. FURTHERMORE...THUNDERSTORMS WILL ALSO DEVELOP OUT AHEAD OF
THIS BOUNDARY...AS FAR EAST AS CENTRAL LOUISIANA. THE THUNDERSTORMS
WILL BE MOVING NORTHEASTWARD AT 40 TO 50 MPH.
VERTICAL WIND PROFILES ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING STRONG TORNADOES...VERY LARGE
HAIL...AND STRONG DAMAGING WIND GUSTS.
LATER ON THIS EVENING AND THROUGH THE OVERNIGHT HOURS...THE
THUNDERSTORM AREA WILL MOVE EASTWARD ALONG WITH THE UPPER LEVEL
DISTURBANCE AND THE SURFACE FRONT. THE SEVERE WEATHER THREAT WILL
LIKELY PERSIST THROUGH THE OVERNIGHT HOURS ALONG AND EAST OF THE
SURFACE BOUNDARY...WHICH WILL BE LOCATED ACROSS CENTRAL LOUISIANA BY
SUNRISE.
Tornado, Union
- When
- December 18, 4:11 PM CST to 4:18 PM CST
- Where
- Union County, 5 mi SSW of Strong
- Rating
- F1
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.033, -92.400
A strong tornado developed under a supercell moving northeast across the county. As the tornado developed in Union Parish, Louisiana, eyewitness reports described the tornado as resembling a stove pipe with screaming winds sounding like a banshee. Where the tornado originally touched down, a bowl like appearance was carved into the woods when viewing the impact point horizontally. The tornado then continued northeast across a combination of farmland and wooded region destroying 2 mobile homes and severely damaging 6 wooden houses. As the tornado moved into Union County, Arkansas, the tornado moved across only heavily wooded area void of structures.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, December 18, 20021 death · 13 injured · F3 · 1 event
- Tornado in Missouri, December 18, 20021 death · 7 injured · $138,000 · F1 · 1 event
- Winter Storm in Arizona, December 18, 20021 death · 5 injured · 2 events
- Tornado in Louisiana, December 18, 2002$1.0 million · F2 · 1 event
- Tornado and Flash Flooding in Arkansas, December 18, 20022 injured · $797,000 · F0 · 10 events
- Tornado in Missouri, December 18, 20021 injured · $500,000 · F1 · 1 event
- Tornado in Missouri, December 18, 20021 injured · $43,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$50,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$75,000 · F0 · 1 event
- Tornado in Arkansas, December 18, 20022 injured · F1 · 1 event
- Flash Flood in Louisiana, December 18 to 19, 2002$60,000 · 1 event
- Tornado in Missouri, December 18, 2002$2,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321537.